Alert archive / Arizona / Areal Flood Advisories in 2021
Areal Flood Advisory 45, NWS Tucson, AZ
NWS Tucson, AZ issued this areal flood advisory at Jul 16, 2021, 12:07 PM MST for Cochise County, Arizona. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2021, 12:07 PM MST (19:07 UTC)
- Expired
- Jul 16, 2021, 3:05 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1714 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this areal flood advisory went out at Jul 16, 9:27 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 16, 9:27 AM MST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 927 AM MST Fri Jul 16 2021 .SYNOPSIS...An active monsoon period of daily scattered showers and thunderstorms will continue during the next seven days. High temperatures will remain below normal into next week as well. && .UPDATE...Morning activity has been focused across southern Pinal County and central Pima County this morning with isolated embedded lightning strikes. Everything has remained fairly tame at this point with no current warnings in effect. Going into today, we are expecting another busy day with potential for at least a couple of rounds of showers and storms for southeast Arizona. Moisture remains in abundance as indicated on this mornings 12z sounding with a PWAT of 1.92 inches. Additional forcing will be provided by a wave passing across the area as it rotates around the southern periphery of the ridge today into tomorrow which will help facilitate storm activity. Current consensus amongst the hi-res models shows this morning's precipitation continuing to transition southward towards the international border before afternoon activity gets going across eastern Pima, Santa Cruz, and western Cochise counties as early as 12 PM. This area looks to be the focus for afternoon activity with more isolated shower and storm activity possible across the remainder of the area. As we get later into the day, a shot of convection moving off the Mogollon Rim from northeast to southwest through he area looks like a possibility into tonight. Slow storm motion and short duration heavy rain leading to flash flooding continue to be the primary threat today with a more localized strong wind threat. Flash Flood Watch remains in effect through this evening which will be reassessed for extension early this afternoon. && .DISCUSSION...The shower and thunderstorm activity was rather limited so far early this morning compared to the past few mornings. However, high resolution models showed another round of scattered showers and thunderstorms developing across the area today. A weak shortwave passing through central AZ should turn south around the upper high before tracking back toward the west as an inverted trough later today. This feature will likely play a role in the development of showers and thunderstorms this afternoon and evening. The potential for locally heavy rainfall will be a concern again today as the air mass over the area remained very moist. This heavy rainfall potential in combination with the saturated ground in spots could led to more flash flooding. Thus, a flash flood watch remains in effect through this evening. The latest ensemble means supported an active weather pattern across the Desert Southwest as the upper high amplifies and becomes centered over the four corners region this weekend. Otherwise, high temperatures will remain a few degrees below normal. && .AVIATION...Valid through 17/12Z. FEW-SCT clouds at 11k-15k ft MSL and BKN-OVC clouds AOA 20k ft MSL thru 16/18Z, then SCT-BKN clouds at 8k-12k ft MSL til 17/04Z. Slowly diminishing clouds aft 17/04Z. Slight chance of -SHRA/-TSRA thru 16/19Z, then scattered to numerous SHRA/TSRA developing and persisting through the evening hours tonight before diminishing. Wind gusts to 45 kts possible near any TSRA along with MVFR conditions and mountain obscurations. Otherwise, SFC wind generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There will be a good chance of showers and thunderstorms across southeast Arizona the next week. Gusty outflow winds will be the primary concern with the daily storms. Min RH values will be in the 25-35 percent range at the lower elevations, with higher values in the mountains. 20-foot winds will generally be less than 15 mph and follow normal diurnal trends when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for AZZ503>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 16, 10:21 AM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1021 AM MST Fri Jul 16 2021
AZZ503-504-507-513-161800-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1021 AM MST Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND EASTERN
SANTA CRUZ COUNTIES UNTIL 1100 AM MST...
At 1020 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Patagonia, or 13 miles east of Tubac, moving
southwest at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Tubac, Rio Rico, Patagonia, Sonoita, Elgin, Patagonia Lake State
Park, Tumacacori, Amado and Madera Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3181 11064 3160 11052 3146 11076 3142 11102
3167 11115 3177 11091
TIME...MOT...LOC 1720Z 067DEG 17KT 3165 11083
CernigliaThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:20 PM MST | Severe Thunderstorm Warning | TWC | Graham | 55 min |
| Jul 15, 5:24 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 15, 6:15 PM MST | Special Weather Statement | TWC | Graham | 30 min |
| Jul 15, 6:45 PM MST | Special Weather Statement | TWC | Graham | 30 min |
| Jul 16, 10:21 AM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Jul 16, 10:53 AM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 16, 11:25 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 16, 11:31 AM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 119 min |
| Jul 16, 12:11 PM MST | Special Weather Statement | TWC | 34 min | |
| Jul 16, 12:46 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 16, 12:51 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Jul 16, 12:57 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 16, 1:26 PM MST | Areal Flood Warning | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 16, 1:30 PM MST | Special Weather Statement | TWC | Greenlee | 30 min |
| Jul 16, 1:40 PM MST | Areal Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 16, 1:51 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 16, 1:57 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
| Jul 16, 2:03 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 42 min |
| Jul 16, 2:24 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Jul 16, 2:36 PM MST | Flash Flood Warning | TWC | Cochise, Graham | 3 hr |
| Jul 16, 2:38 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 16, 2:44 PM MST | Special Weather Statement | TWC | Graham | 46 min |
| Jul 16, 2:55 PM MST | Areal Flood Warning | TWC | Cochise | 3 hr |
| Jul 16, 3:03 PM MST | Flash Flood Warning | TWC | Cochise, Graham, Pima | 3 hr |
| Jul 16, 3:11 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 16, 3:13 PM MST | Special Weather Statement | TWC | 32 min | |
| Jul 16, 3:20 PM MST | Special Weather Statement | TWC | Graham | 25 min |
| Jul 16, 3:48 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Jul 16, 3:50 PM MST | Flash Flood Warning | TWC | Pima | 4 hr |
| Jul 16, 4:53 PM MST | Special Weather Statement | TWC | Pinal | 37 min |
Nearby
Areal Flood Advisories in Arizona, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.